The State of Me

steroids

May has been a trying month. At the beginning of the month, I had to have a round of IV steroids. Day one went okay. When my friend Nancy Reimer heard I was having treatment, she offered to come hang out with me and brought me chai. My friends have always been so great about keeping me company when I have infusions. Nancy and I had a nice visit and talked about the NMO 5km walk/run that is coming up in the beginning of June.

Day two was a disaster. I had a hep loc in and so when I arrived for the second round, the nurse just hooked me up. I sat quietly reading an e-book. About ½ hour into the infusion, I just happened to look down at my arm and realized the IV line wasn’t plugged in! It had become disconnected and there was a giant puddle of steroids all over the floor beside my chair. I jumped up and cranked the little flow regulator on the line, shut the electric pump off and then went in search of someone to help me. I was the only IV patient that day and my nurse had hooked me up and then vanished. It took me about 5 minutes to find someone who could track down my nurse. The nurse ordered another bag of steroids and I had to start all over. She hadn’t screwed the IV line into the hep loc properly. ARGH!

Day three, it was a struggle to get up, get dressed and make my way to the hospital for the final dose. I was feeling the effects of the steroids and it wasn’t good. I thought I had done my due diligence in making sure I had the right meds to protect my stomach from the steroids, but apparently not. This time they weren’t strong enough and even though I doubled my dose, I was in excruciating pain. I felt like I was getting an ulcer and my throat was absolutely burning and raw. (The joys of steroid induced acid reflux!) The pain was so bad, I couldn’t eat or drink anything, which wasn’t helping matters. I ended up going to see my family doctor and she wrote me a prescription for a stronger medication which ended up costing a small fortune. ($96!) It took several days for the pain to subside and my throat to heal.

Meanwhile, I was utterly exhausted. The day after my last dose of steroids, I had an event to attend. I went, but honestly, that evening was a blur, both literally and figuratively. I honestly couldn’t tell you what the artists who were giving presentations said. The only thing that stands out for me was that I met some really nice people-that and the fact that at this point, my vision started to go wonky. I came home and spent the next 5 days practically in a coma. I slept for hours on end and could not get out of bed. No matter how much I slept, I just felt completely drained.

It’s now been 3 weeks since my treatment and I can’t say it’s helped me any. I still have this zapping electrical buzz down my left leg constantly. My vision has been very up and down. The crushing fatigue I had right after the steroids has mostly resolved-I always have some level of fatigue, which I think is from being on a fairly big dose of Imuran, which for me acts like a sleeping pill.

In my history of being treated with steroids, I can’t say that I’ve ever had the kind of results they are supposed to have. It’s in no way a magic bullet for any of the symptoms I’ve had. What I have noticed is that each time I have steroids, the side effects seem to get worse and it’s that much harder to recover. It’s not a good trend.

I know we all want a cure for Neuromyelitis Optica but in the meantime, I wish we had better treatment options for it too.

3 Comments

  1. Thanks for sharing your story here Lelainia. Saying that May was “trying” is an understatement I am sure. Hope June is much better!

    Comment by Seth on May 28, 2014 at 3:42 am

  2. leonard

    Is your only course of treatment IVSM? If so, you need to find a new doctor ASAP. There are many other treatments out there to prevent attacks

    Comment by leonard on June 2, 2014 at 8:40 pm

  3. Lelainia Lloyd

    Hi Leonard,
    Thank you for your concern. I am actually on immuno supressants, as most NMO patients are. The IV steroids are to treat relapses, which is quite common. I am just especially drug sensitive, so any kind of treatment tends to be difficult for me.

    Comment by Lelainia Lloyd on June 2, 2014 at 9:37 pm

Leave A Comment!